Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 17, 2024, 5:08 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 5:08 PM EDT (21:08 UTC)
- Expired
- May 17, 2024, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WFUS51 KPBZ 172108
TORPBZ
PAC003-129-172145-
/O.NEW.KPBZ.TO.W.0016.240517T2108Z-240517T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
508 PM EDT Fri May 17 2024
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 545 PM EDT.
* At 508 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Trafford, or over Monroeville, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Murrysville and Delmont around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Export.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 7975 4041 7976 4050 7958 4037 7953
TIME...MOT...LOC 2108Z 251DEG 24KT 4040 7972
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Rackley5 follow-up statements
956
WWUS51 KPBZ 172111
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
511 PM EDT Fri May 17 2024
PAC003-172121-
/O.CAN.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/
Allegheny PA-
511 PM EDT Fri May 17 2024
...THE TORNADO WARNING FOR SOUTHEASTERN ALLEGHENY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4037 7953 4038 7973 4040 7974 4040 7973
4041 7973 4042 7971 4043 7970 4044 7970
4050 7958
TIME...MOT...LOC 2111Z 253DEG 18KT 4040 7972
$$
PAC129-172145-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/
Westmoreland PA-
511 PM EDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEST
CENTRAL WESTMORELAND COUNTY...
At 511 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Trafford, or over Monroeville, moving east at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Murrysville around 515 PM EDT.
Delmont around 520 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Export.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 7953 4038 7973 4040 7974 4040 7973
4041 7973 4042 7971 4043 7970 4044 7970
4050 7958
TIME...MOT...LOC 2111Z 253DEG 18KT 4040 7972
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Rackley909
WWUS51 KPBZ 172115
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
515 PM EDT Fri May 17 2024
PAC129-172145-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/
Westmoreland PA-
515 PM EDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR CENTRAL
WESTMORELAND COUNTY...
At 515 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Murrysville, or near Monroeville, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Murrysville and Delmont around 520 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Export.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 7954 4040 7969 4043 7970 4049 7958
TIME...MOT...LOC 2115Z 249DEG 24KT 4042 7967
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Rackley565
WWUS51 KPBZ 172121
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
521 PM EDT Fri May 17 2024
PAC129-172145-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/
Westmoreland PA-
521 PM EDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR CENTRAL
WESTMORELAND COUNTY...
At 521 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Murrysville, or 7 miles east of Monroeville, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Murrysville and Delmont around 525 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Export.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4040 7955 4041 7965 4044 7966 4048 7958
TIME...MOT...LOC 2121Z 249DEG 24KT 4043 7963
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Rackley920
WWUS51 KPBZ 172127
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
527 PM EDT Fri May 17 2024
PAC129-172145-
/O.CON.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/
Westmoreland PA-
527 PM EDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHWESTERN WESTMORELAND COUNTY...
At 526 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Delmont, or 8 miles north of Jeannette, moving east
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Delmont around 530 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4042 7956 4042 7961 4046 7963 4048 7958
TIME...MOT...LOC 2126Z 251DEG 24KT 4044 7958
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Rackley075 WWUS51 KPBZ 172135 RRA SVSPBZ Severe Weather Statement National Weather Service Pittsburgh PA 535 PM EDT Fri May 17 2024 PAC129-172145- /O.EXP.KPBZ.TO.W.0016.000000T0000Z-240517T2145Z/ Westmoreland PA- 535 PM EDT Fri May 17 2024 ...THE TORNADO WARNING FOR NORTHWESTERN WESTMORELAND COUNTY WILL EXPIRE AT 545 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. Remember, a Tornado Warning still remains in effect for northern Westmoreland County. && LAT...LON 4042 7956 4042 7961 4046 7963 4048 7958 TIME...MOT...LOC 2135Z 251DEG 24KT 4046 7951 $$ Rackley
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:45 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 17, 3:45 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 345 PM EDT Fri May 17 2024 .SYNOPSIS... Unsettled weather continues through Saturday with periodic showers and a few thunderstorms. Near to above normal temperatures will continue. Dry weather returns by Sunday afternoon, and continues into early next week with a warmup. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and a few thunderstorms will continue into the evening as a trough passes. - Localized heavy rainfall totals and water issues are possible, and rotating cells will need to be monitored. _____________________________________________________________ Steady rain coverage has waned somewhat as the pattern has taken on more of a convective look. A couple of low-topped supercells have managed to form, taking advantage of modest but sufficient levels of 0-3km CAPE and shear from a low-level boundary, creating a few funnel cloud reports. Showers, and a thunderstorm or two, will remain possible this evening as a shortwave trough axis crosses. Any further severe potential looks limited to these low-topped, short-term rotations that could drop a very brief tornado. The storms are too short to produce large hail, and there is not much potential for straight-line wind from these storms either. We also need to continue to monitor the heavy rain/isolated flash flooding potential, although the more scattered nature of the storms will help to mitigate this to some degrees. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... KEY MESSAGES: - Shower chances continue along with above normal temperatures. _______________________________________________ The upper trough will continue to slowly sag to the east Saturday afternoon and evening. Forcing overall becomes more diffuse, and thus more scattered activity is foreseen. Activity will be a bit more concentrated along the ridges though, as some left entrance region jet dynamics skim the region. Severe chances remain negligible, and the heavy rainfall threat overall will be lower. The majority of the CWA should dry out Saturday night as the trough departs and ridging expands over the Ohio Valley. Still, a few showers may linger in the ridges to the southeast of Pittsburgh into Sunday morning, thanks to lingering moisture and easterly flow. Sunday afternoon and night will feature a relative lack of clouds as the upper ridge settles in and surface high pressure takes control. Temperatures will nudge a bit higher in the sun, with readings in the mid 70s to around 80 fairly widespread, around 5 degrees above average. && .LONG TERM /MONDAY THROUGH THURSDAY/... KEY MESSAGES: - Ridging should result in dry and warmer weather into early next week. - Rain chances return for Wednesday and Thursday, with some potential for strong thunderstorms.. ____________________________________________________________ A dry forecast continues for Monday and into Tuesday as ensembles largely agree on 500mb ridging and surface high pressure. The rising heights will lead to increasing warmth; temperatures may climb well into the 80s by Tuesday, levels last seen early in May. The ensembles start to diverge a bit on the handling of the next shortwave trough, which crosses the northern/central Plains and into the Great Lakes during the Wednesday to Friday period. Cluster analysis shows some strength and timing differences with this wave, with GEFS generally more in favor of a slower, weaker wave than many of the ENS members. These differences point to different scenarios regarding rainfall amounts and severe weather chances. Still, given the warmth and potential instability ahead of the system, along with increased shear, we will certainly need to watch for the chance of impactful thunderstorms. Indeed, both CIPS and CSU machine-learning guidance point to severe potential on Wednesday and Thursday. In any case, PoPs in the 50-70 percent range as suggested by the NBM are justified. Temperatures will remain above normal, but will likely be muted by Thursday given clouds/rain and a possible cold frontal passage. By Friday, scattered showers may remain in a continued troughing pattern and moisture in low-level northwest flow. Temperatures may be closer to seasonable levels by this point. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A scattering in - Near-normal high temperatures and above-normal low temperatures can be expected. the precipitation shield and cloud deck is now noted working into eastern Ohio this afternoon as slightly drier air intrudes from the west. Some CIG recovery is expected into the early afternoon based on upstream obs and hi res guidance save FKL and DUJ which are favored to remain MVFR. Precipitation coverage will take on more of an isolated to scattered nature this afternoon, though with that we'll see increasing thunder probabilities. Confidence in coverage and exact timing of a thunderstorm at any site remains low at this time, but any that do see a heavier shower/thunderstorm could experience a brief drop in both CIG and VIS to as low as IFR. Outside of the scattered showers, conditions should remain low end VFR/high end MVFR with increasing probabilities for MVFR after 23z. By the overnight hours, all sites should see MVFR to IFR conditions with a 70-90% confidence. With lingering low level moisture from earlier rainfall, low confidence chances for fog increase after 06z; the wrinkle is a passing wave that will likely reinvigorate showers after midnight, with best chances south and east of Pittsburgh, which may result in more stratus formation than fog formation. MVFR conditions will be slow to erode Saturday morning with probability for MVFR CIGs remaining 60+% through 16z but will slowly begin to see improvement from the west. .Outlook... Upper trough passage to the south Saturday will maintain SHRA/TS chances focused south of KPIT. VFR and dry weather become high probabilities Sunday into Monday under the influence of high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...CL LONG TERM...CL AVIATION...MLB
Hazardous weather outlook, May 17, 12:40 AM EDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1240 AM EDT Fri May 17 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-180445- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1240 AM EDT Fri May 17 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 3:55 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
355 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Dmg 1 W Mount Vernon 40.29N 79.83W
05/17/2024 Allegheny PA Public
Trees and limbs down along Mansfield Rd
&&
Event Number PBZ2404683
KramarLocal storm report, May 17, 4:02 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
402 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Dmg Elrama 40.25N 79.93W
05/17/2024 Washington PA Public
Tree and limb damage reported along Fairview St
&&
Event Number PBZ2404684
KramarLocal storm report, May 17, 4:27 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
427 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tornado 1 SSE Lincoln 40.28N 79.85W
05/17/2024 Allegheny PA Public
Video relayed of a probable tornado
0350 PM Tornado 1 N Harrison City 40.36N 79.65W
05/17/2024 Westmoreland PA Public
Video relayed of a tornado near Harrison City
&&
Event Number PBZ2404685
Event Number PBZ2404686
KramarLocal storm report, May 17, 5:04 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
504 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tornado 1 SW Aspinwall 40.49N 79.91W
05/17/2024 Allegheny PA 911 Call Center
Numerous trees down at Washington Boulevard near the
Highland Park Bridge. Probable tornado
&&
Event Number PBZ2404687
KramarLocal storm report, May 17, 5:06 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
506 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Funnel Cloud Aspinwall 40.49N 79.90W
05/17/2024 Allegheny PA Public
Funnel cloud reported near St Margaret Hospital
&&
Event Number PBZ2404688
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:40 PM EDT | Tornado Warning | PBZ | Allegheny, Westmoreland | 35 min |
| May 17, 5:17 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 17, 5:26 PM EDT | Tornado Warning | PBZ | Westmoreland | 19 min |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.